Hail, Vernon
- When
- May 25, 7:22 PM CST
- Where
- Vernon County, Hornbeck
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.330, -93.400
Public reported hail ranging from nickel to half dollar size fell for up to 3 minutes.
Two supercell thunderstorms developed across northern Louisiana and moved southeast into central Louisiana late on May 25 into the early morning hours on May 26. Numerous reports of large hail and damaging winds were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Two supercell thunderstorms developed across northern Louisiana and moved southeast into central Louisiana late on May 25 into the early morning hours on May 26. Numerous reports of large hail and damaging winds were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 25, 5:22 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 622 PM CDT WED MAY 25 2011 .DISCUSSION... 00Z TAF ISSUANCE. && .AVIATION... INTERMITTENT MVFR CEILINGS WILL CONTINUE AT BPT/LCH WITH SCT/BKN LAYER ~2500FT. S WINDS ~15KT WITH GUSTS OVER 20 KTS WILL CONTINUE FOR THE NEXT COUPLE OF HOURS. AS THE FRONTAL TROF EDGES CLOSER SE...MVFR CEILINGS WILL GRADUALLY SPREAD TO ALL SITES BETWEEN 04-08Z...ALONG WITH WINDS DIMINISHING BELOW 10 KTS. WITH SCT SHRA/TSRA EXPECTED BETWEEN 03-09Z ALONG THE FROPA AT AEX...ADDED VCTS DURING THAT TIME PERIOD. W TO NW WINDS ~10KT CAN BE EXPECTED AFTER 15Z AS THE FRONT MOVES FURTHER AND STALLS ACROSS SE TX/S LA. DML && .PREV DISCUSSION... /ISSUED 405 PM CDT WED MAY 25 2011/ SYNOPSIS... COLD FRONT CURRENTLY EXTENDS FROM NEAR AUSTIN TO HOT SPRINGS. LATEST SATELLITE IMAGES SHOWS BAND OF CU DEVELOPING ALONG THE BOUNDARY IN NE TX WHILE RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING FURTHER NORTH INTO ARK...WITH DEVELOPMENT A LITTLE SLOWER TO THE SOUTH. SPC HAS RECENTLY ISSUED A TORNADO WATCH FOR PORTIONS OF NORTH LOUISIANA...EXTENDING JUST TO THE NRN BORDER OF THE CWA. DISCUSSION... COLD FRONT WILL PROGRESS SLOWLY EAST TONIGHT...CROSSING THE CWA LATE TONIGHT INTO THURSDAY MORNING...WITH THE BOUNDARY STALLING DURING THE DAY THURSDAY. WINDS WILL DIMINISH THIS EVENING AS THE PRESSURE GRADIENT WEAKENS IN RESPONSE TO THE APPROACHING FRONT. IN ADDITION...THERE IS A SMALL CHANCE FOR SHOWERS OR THUNDERSTORMS MAINLY NORTH OF I-10. WITH CAPE VALUES BETWEEN 2000-3000 J/KG ACRS INTERIOR PORTIONS OF SE TX INTO CNTL LA THIS EVENING...COULD SEE A FEW ISOLATED STORMS BECOME STRONG TO SEVERE IN THIS AREA BUT IT APPEARS STRONGEST STORMS WILL REMAIN NORTH OF THE AREA. WITH THE BOUNDARY STALLING OVER THE AREA THURSDAY...THERE IS A SLIGHT CHANCE FOR RAIN OVER THE ERN ZONES IN THE MORNING. BEYOND THIS...LOOKS LIKE A RETURN TO DRY WEATHER FOR THE REMAINDER OF THE PERIOD. UPPER LEVEL RIDGING WILL BUILD ACRS THE AREA OVER THE WEEKEND INTO EARLY NEXT WEEK. NEAR TO ABOVE NORMAL TEMPERATURES ARE EXPECTED. MARINE... A WEAK COLD FRONT WILL APPROACH THE NORTHWEST GULF TONIGHT...ALLOWING WINDS TO DIMINISH. OTHERWISE...MODERATE SOUTHERLY FLOW IS EXPECTED TO PERSIST. && .PRELIMINARY POINT TEMPS/POPS... KLCH 74 89 68 86 71 / 10 10 10 10 10 KBPT 75 88 70 87 73 / 10 10 10 10 10 KAEX 67 88 62 91 69 / 30 10 10 10 10 KLFT 75 89 66 87 71 / 10 20 10 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 543 AM CDT WED MAY 25 2011 LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-261115- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER- NEWTON-HARDIN-JEFFERSON-ORANGE- 543 AM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT MODERATE SOUTHERLY WINDS ARE EXPECTED TODAY...BUT THE SUSTAINED SPEEDS ARE EXPECTED TO REMAIN BELOW THE THRESHOLD FOR A WIND ADVISORY. RAIN CHANCES WILL INCREASE THIS EVENING AS A TRAVELING COLD FRONT SLOWS TO HALT NEAR THE I-10 CORRIDOR. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ430-432-435-450-452-455-470-472-475-261115- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM- 543 AM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT SHOULD EXERCISE CAUTION TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
755 PM CDT WED MAY 25 2011
LAZ027-260200-
VERNON LA-
755 PM CDT WED MAY 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH UNTIL 900 PM CDT...
AT 752 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES WEST OF HORNBECK...MOVING EAST AT 35
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HORNBECK BY 815 PM...
KURTHWOOD BY 840 PM...
HUTTON BY 855 PM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
LAT...LON 3137 9298 3130 9297 3124 9355 3127 9354
3129 9351 3129 9344 3138 9338
RUAThe national radar mosaic for the moment the first event began.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
Public reported hail ranging from nickel to half dollar size fell for up to 3 minutes.
Ball Police Department reported hail up to quarter size fell in town.
KALB-TV received viewer pictures of hen egg to tennis ball sized hail that fell in the Philadelphia community about one mile east of the Philadelphia Baptist Church.
KALB-TV reported quarter size hail that lasted for 10 minutes on Philadelphia Road in Libuse.
KALB-TV reported hail ranging from pea to penny size in the Tara subdivision near Kolin.
Photos from public via Facebook show several hen egg to tennis ball size hailstones fell south of Deville.
CLECO reported widespread power outages in Rapides Parish due to downed trees on power lines.
CLECO and Entergy both reported widespread power outages in Avoyelles Parish due to downed trees on power lines.
Public reported via Facebook several trees were uprooted with minor roof damage to homes in Marksville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296350, 296351, 296352, 296353, 296355, 296356, 296358, 296359, 296360.